Texas, 2022

Flash Flood in Texas, September 2, 2022

September 2, 2022 · NWS MAF · 1 event in 1 county or zone

West Texas was on the western edge of an upper trough. Abundant moisture and lift were across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

West Texas was on the western edge of an upper trough. Abundant moisture and lift were across the area. These conditions allowed for more rain to develop and move over already saturated soils which resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 2, 5:20 PM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Sep 2, 5:20 PM CST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
620 PM CDT Fri Sep 2 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 147 PM CDT Fri Sep 2 2022

An upper ridge is over the western half of the country with West
Texas and Southeast New Mexico on the western edge of an upper
trough. The upper pattern will be fairly similar on Saturday.
Abundant moisture and lift continue across the area which is
allowing for more rain to develop. Rain with isolated thunder is
expected to continue to develop this afternoon into this evening.
Portions of the area south of the Pecos River are in a slight risk
of excessive rainfall for today and a Flood Watch is in effect for
much of the area from the Pecos River to the Rio Grande. High
temperatures today will mostly be in the 70s and 80s but will likely
be warmer than yesterday across the Permian Basin and Southeast New
Mexico. Low temperatures tonight will mostly be in the 60s and 70s.
Rain coverage and amounts are expected to decrease during the
overnight period so did not extend the Flood Watch. Rain coverage
and amounts will likely increase again on Saturday so another Flood
Watch may be needed for tomorrow. High temperatures Saturday will be
similar to today or a degree or two warmer. Low temperatures
tomorrow night will mostly be in the 60s.

&&

.LONG TERM...
(Sunday through  Thursday)
Issued at 147 PM CDT Fri Sep 2 2022

Upper ridge centered over the Great Basin Sunday as a trough extends
from the Great Lakes SW down the Mississippi River Valley into
Central TX.  This trough splits the ridge over the west from the
high pressure center over the Atlantic.  The trough will remain in
place next several days before developing into a closed low over the
SE late in the week.

Temperatures will be below normal Sunday through next week with
highs mainly in the 80s. Lows in the 60s.  May see a cold front move
down into the area late next week.

Rain chances still pretty high Sunday across the southern counties
but then decrease significantly next week.  Have been watching
Tropical Storm Javier off the Pacific coast of Mexico as a potential
rain producer for the region but models keep it west of Baja then
take it out to sea.  Next week another tropical system follows the
same track as Javier but looks not to come this way either.

&&

.AVIATION...
(00Z TAFS)
Issued at 547 PM CDT Fri Sep 2 2022

VFR conditions are expected through the TAF period. Showers and a
few thunderstorms have developed around MAF and FST and this may
impact the those terminals this evening. Winds remain primarily
easterly to southeasterly for all through the period. FST and CNM
may briefly see lowered ceilings or light fog tomorrow morning,
but confidence is too low to include at this time. Scattered
showers with isolated thunder will again be possible during the
afternoon tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  87  67  90 /  10  20  10  10
Carlsbad                 65  86  65  88 /   0  20  20  10
Dryden                   70  82  68  87 /  60  60  40  40
Fort Stockton            67  80  65  86 /  50  50  30  30
Guadalupe Pass           63  75  61  78 /  10  20  20  20
Hobbs                    65  87  63  86 /   0  20  20  10
Marfa                    61  75  58  78 /  60  60  30  40
Midland Intl Airport     68  84  66  88 /  10  20  20  10
Odessa                   68  84  66  86 /  10  20  20  10
Wink                     67  84  66  90 /  10  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch until 11 PM CDT this evening for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Lower Brewster County-Marfa Plateau-
     Pecos-Presidio Valley-Terrell.

NM...None.
&&

SHORT TERM...72
LONG TERM....72
AVIATION...91
Hazardous weather outlook, Sep 2, 12:40 PM CST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
140 PM CDT Fri Sep 2 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
140 PM CDT Fri Sep 2 2022 /1240 PM MDT Fri Sep 2 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Heavy showers and thunderstorms are likely this afternoon and tonight
mainly south of the Pecos River. A Flood Watch is in effect through
this evening along and south of a Valentine to Fort Stockton line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are likely again Saturday from the Davis Mountains
southward. Locally heavy rain will be the main concern.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions to local law enforcement or emergency management.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 2, 6:08 PM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
708 PM CDT Fri Sep 2 2022

TXZ061-062-030045-
Midland TX-Ector TX-
708 PM CDT Fri Sep 2 2022

...A strong thunderstorm will impact portions of east central Ector
and west central Midland Counties through 745 PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland International Air and Space Port, or 9 miles northeast of
Odessa, moving southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Odessa in Ratliff Stadium area, Midland International Air and Space
Port and Odessa Schlemeyer Field.

This includes Interstate 20 between mile markers 119 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3184 10233 3195 10246 3205 10232 3203 10224
      3198 10219
TIME...MOT...LOC 0007Z 036DEG 12KT 3200 10230

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

49

The radar

The Midland/Odessa radar (KMAF), 201 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Terrell

When
September 2, 9:52 PM CST to 11:50 PM CST
Where
Terrell County, 1 mi W of Sanderson to 1.02 mi W of (P07)sanderson
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.150, -102.417

Heavy rain resulted in flash flooding in Terrell County. There was several feet of floodwater in Sanderson Canyon which resulted in evacuations. The cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049221.